Alert archive / Virginia / Special Weather Statements in 2018
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 13, 2018, 6:21 PM EDT for Pittsylvania County, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2018, 6:21 PM EDT (22:21 UTC)
- Expired
- Aug 13, 2018, 7:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
County Pittsylvania County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
407
WWUS81 KRNK 132221
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
621 PM EDT MON AUG 13 2018
VAZ044-132315-
Pittsylvania-
621 PM EDT MON AUG 13 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PITTSYLVANIA COUNTY...
Until 715 PM EDT.
At 621 PM EDT, a strong thunderstorm was located near Sago, moving
east at 20 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Chatham...
Gretna...
Mt Airy...
Java...
and Sago.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3677 7916 3671 7918 3688 7964 3698 7961
3698 7913
TIME...MOT...LOC 2221Z 279DEG 18KT 3691 7957
$$
KKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 13, 6:18 PM EDT, 3 minutes earlier.
Area forecast discussion, Aug 13, 6:18 PM EDT, 3 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 618 PM EDT Mon Aug 13 2018 .SYNOPSIS... Low pressure off the Mid-atlantic coast will drift northeast through Tuesday with a nearly stationary front across the eastern Carolinas, keeping a chance for showers and thunderstorms over the Appalachians and central mid Atlantic region through Tuesday. High pressure will then build in from the west with generally fair weather for Wednesday, before a warm front brings showers and thunderstorms back to the forecast on Thursday. && .NEAR TERM /THROUGH TUESDAY/... As of 605 PM EDT Monday... Updated grids based on latest radar trends (6PM/22Z) with the strongest convection along and north of HWY 460 from Roanoke to Lynchburg. These storms should exit the area within the next hour. The threat for thunderstorms through this evening will likely exist across Southside VA and northern North Carolina (Rockingham-Caswell counties) as outflow boundaries and lingering instabilities remain. As of 215 PM EDT Monday... Convection is starting to pop early this afternoon as cool pool associated with upper low is aiding in destabilization. Expect some storms to be strong with a few producing large hail and damaging winds mainly in Virginia along and east of I81 and east of I77. Some storms will also have heavy downpours and may produce some localized flooding, but the main threat for excessive rainfall will reside further off to our northeast. Convection will move east and taper off this evening, allowing for fog and stratus to develop once again overnight. Do not have enough confidence on areal coverage of fog outside of valley locations to issue a dense fog advisory but expect some visibilities below one mile by daybreak. Any fog/stratus will burn off Tuesday morning and allow for some self destructive sunshine. While the upper low will slowly be pulling off to the northeast, it will still have enough influence over the Appalachians and central mid Atlantic region to aid convective development Tuesday afternoon. Expect coverage to be of the scattered/widely scattered variety and a bit less vigorous than the past couple of days. Lows tonight will be on the chilly side with low/mid 60s east of the Blue Ridge and mid 50s/around 60 to the west, with cooler readings in the valleys. Highs Tuesday will be near seasonal norms with mid 80s in the east and mid 70s/around 80 to the west. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 350 PM EDT Monday... Upper trough expected to lift northeast quickly Tuesday night to be replaced by short wave ridge for Wednesday. Cannot rule out an isolated lingering shower or weakening storm Tues evening, and this could be along weak convergence zone across the southern part of the area, but if there is anything at all it will die quickly with loss of heating. Introduced some patchy early morning fog mainly in mountains as well as more areas of fog in favored valley area from new River to Greenbrier, but extent of fog will somewhat depend on how much of any precip does occur Tuesday, which will probably not be much of any. So could be a lot less than the morning before. Confidence is fairly high that Wednesday should be a dry day with short wave ridge dominating, and also should be the warmest day of the week, so going with the warmest guidance and may even be a degree or two above that. Have low to mid 80s in the mountains, and around 90 Piedmont but would not be surprised to get into the low 90s. By Wed evening a weak wave may try to push in from the west but looks like any precip will die on the west side of the Appalachians during the evening but have a small area of slight chance pops by early evening in the far SW just in case. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 340 PM EDT Sunday... General pattern for late this week is for a weak trough to develop over the Midwest and Ohio Valley, increasing moisture flow into the southern Appalachian once again with mainly diurnal pattern to scattered convection. So Thursday return to scattered showers/storms in the mountains and very little east, and still a very warm day, and noticable increase by Friday in coverage to include east of the Blue Ridge as well but somewhat cooler due to greater cloud cover mainly. Some indication in the consensus of models is that by Saturday or Sunday a short wave may temporarily kick the trough east bu only to be replaced by another digging wave by Monday. Hard to be confident in this timing, but will indicate highest precip chances for Thurs into Friday, and slightly lower chances Saturday and Sunday but still well in the chance category, and some increase again for Monday. Ultimately there could be a day over the weekend with a break in most precip activity in between these short wave troughs, and this maybe Sunday, but given the timing uncertainty will leave those chance pops up for each day for the time being. Overall not seeing enough organization through this period to be especially worried about severe or flash flooding, and with a couple dry days ahead of this that should help with soil moisture conditions. Still, always a chance for some strong storms in this kind of a pattern with at least some weak shear. Temperatures through this period seasonable to a little above average. && .AVIATION /22Z MONDAY THROUGH SATURDAY/... As of 215 PM EDT Monday... Cool pool aloft will aid in destabilization and yield scattered thunderstorms across the region into this evening. Will go with VCTS all sites and use short term amendments when storms become imminent at an airfield. After convection tapers off this evening, expect a brief period of VFR before fog/stratus develop in a manner similar to last night. This should yield IFR/LIFR conditions due to cig and/or vis at all TAF sites late tonight before burning off Tuesday morning. VFR conditions are then expected for the latter portion of the valid period before widely scattered showers/storms develop later Tuesday afternoon. Winds will generally be light, with higher gusts near thunderstorms. Extended Discussion... Model solutions are fair agreement that cut off upper level low will move northeast through Wednesday. This will bring drier weather and a better chance of VFR conditions into midweek. The next cold front and chance of widespread showers and thunderstorms with the associated MVFR conditions arrives on Friday. && .EQUIPMENT... As of 355 PM EDT Monday... Still awaiting parts delivery to begin repair of the KFCX WSR- 88D power supply. Expecting repair work to begin Tuesday morning. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/MBS NEAR TERM...MBS/RCS SHORT TERM...SK LONG TERM...SK AVIATION...AMS/MBS EQUIPMENT...RAB/SK
Hazardous weather outlook, Aug 13, 2:45 PM EDT, 3 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 245 PM EDT Mon Aug 13 2018 NCZ001>006-018>020-VAZ007-009>013-015-016-019-020-WVZ042>044-507-508- 140900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Grayson-Carroll- Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 245 PM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Dense fog will develop toward daybreak with visibility below one mile at times. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ014-017-018-022>024-032>035-043>047-058-059-140900- Montgomery-Floyd-Craig-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 245 PM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. A few thunderstorms may become severe this afternoon into this evening with large hail and damaging winds. Dense fog will develop toward daybreak with visibility below one mile at times. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 13, 5:48 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
548 PM EDT MON AUG 13 2018
VAZ022-033-034-044-132245-
Franklin-Roanoke-Bedford-Pittsylvania-
548 PM EDT MON AUG 13 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN
ROANOKE...NORTHWESTERN PITTSYLVANIA...SOUTHWESTERN BEDFORD AND
EASTERN FRANKLIN COUNTIES...
Until 645 PM EDT.
At 548 PM EDT, a strong thunderstorm was located near Burnt Chimney,
moving southeast at 15 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Rocky Mount...
Boones Mill...
Stewartsville...
Sydnorsville...
and Moneta.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3715 7997 3733 7975 3709 7942 3706 7944
3706 7941 3708 7940 3705 7936 3684 7985
TIME...MOT...LOC 2148Z 334DEG 13KT 3716 7984
KKSpecial weather statement, Aug 13, 5:55 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
555 PM EDT MON AUG 13 2018
VAZ019-020-023-024-WVZ507-132300-
Bath-Botetourt-Rockbridge-Alleghany-Eastern Greenbrier-
555 PM EDT MON AUG 13 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
ALLEGHANY...NORTHWESTERN ROCKBRIDGE...BATH...NORTH CENTRAL BOTETOURT
COUNTIES IN WEST CENTRAL VIRGINIA AND EASTERN GREENBRIER COUNTIES IN
SOUTHEASTERN WEST VIRGINIA...
Until 700 PM EDT.
At 555 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northwest of Burnsville to near
Mountain Grove. Movement was southeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Clifton Forge...
Goshen...
Warm Springs...
Millboro...
and Hot Springs.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3822 7971 3820 7956 3819 7954 3817 7952
3815 7953 3816 7950 3813 7947 3809 7949
3802 7937 3771 7973 3806 8010 3806 7996
3810 7993 3813 7995 3815 7992 3818 7992
3827 7980
TIME...MOT...LOC 2155Z 326DEG 16KT 3825 7975 3810 7994
KKLocal storm report, Aug 13, 5:58 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TSTM WND DMG 3 S NATURAL WELL 37.87N 79.97W
08/13/2018 ALLEGHANY VA PUBLIC
SEVERAL LARGE LIMBS BLOWN DOWN BY THUNDERSTORM WINDS AT
THE CLIFF VIEW GOLF CLUB AND INN.
&&
HYSELLLocal storm report, Aug 13, 6:07 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 5 E SYDNORSVILLE 36.88N 79.74W
08/13/2018 E1.00 INCH FRANKLIN VA PUBLIC
HAILSTONES AT LEAST QUARTER SIZE FELL FOR APPROXIMENTLY
10-15 MINUTES.
&&
HYSELLSpecial weather statement, Aug 13, 6:17 PM EDT, 4 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 617 PM EDT MON AUG 13 2018 VAZ017-032-033-043-132315- Henry-Franklin-Patrick-Floyd- 617 PM EDT MON AUG 13 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLOYD...NORTHWESTERN HENRY...SOUTHWESTERN FRANKLIN AND NORTHEASTERN PATRICK COUNTIES... Until 715 PM EDT. At 616 PM EDT, a strong thunderstorm was located near Floyd, moving east at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Martinsville... Floyd... Bassett... Ferrum... and Woolwine. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3679 8042 3697 8038 3691 7987 3670 7980 TIME...MOT...LOC 2216Z 279DEG 18KT 3687 8031 KK
Special weather statement, Aug 13, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
621 PM EDT MON AUG 13 2018
VAZ044-132315-
Pittsylvania-
621 PM EDT MON AUG 13 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PITTSYLVANIA COUNTY...
Until 715 PM EDT.
At 621 PM EDT, a strong thunderstorm was located near Sago, moving
east at 20 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Chatham...
Gretna...
Mt Airy...
Java...
and Sago.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3677 7916 3671 7918 3688 7964 3698 7961
3698 7913
TIME...MOT...LOC 2221Z 279DEG 18KT 3691 7957
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 2:07 PM EDT | Severe Thunderstorm Warning | RNK | Bath, Rockbridge | 53 min |
| Aug 13, 2:22 PM EDT | Areal Flood Advisory | RNK | Amherst | 6 hr |
| Aug 13, 2:35 PM EDT | Special Weather Statement | RNK | Franklin | 55 min |
| Aug 13, 3:03 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 57 min |
| Aug 13, 3:10 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Amherst, Bath, Botetourt, Rockbridge, City of Buena Vista and 2 more | 65 min |
| Aug 13, 3:12 PM EDT | Special Weather Statement | RNK | Craig, Giles | 63 min |
| Aug 13, 3:37 PM EDT | Special Weather Statement | RNK | Franklin | 23 min |
| Aug 13, 3:55 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania | 65 min |
| Aug 13, 4:17 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista and 3 more | 58 min |
| Aug 13, 4:26 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles | 64 min |
| Aug 13, 4:28 PM EDT | Special Weather Statement | RNK | Craig | 62 min |
| Aug 13, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Roanoke, City of Roanoke | 65 min |
| Aug 13, 4:53 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville | 60 min |
| Aug 13, 5:11 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 1 more | 64 min |
| Aug 13, 5:27 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 63 min |
| Aug 13, 5:41 PM EDT | Areal Flood Advisory | RNK | Amherst, Appomattox, Buckingham | 3 hr |
| Aug 13, 5:48 PM EDT | Special Weather Statement | RNK | Franklin | 57 min |
| Aug 13, 5:55 PM EDT | Special Weather Statement | RNK | Bath | 65 min |
| Aug 13, 6:08 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 67 min |
| Aug 13, 6:17 PM EDT | Special Weather Statement | RNK | Floyd | 58 min |
| Aug 13, 6:27 PM EDT | Special Weather Statement | RNK | Campbell | 63 min |
| Aug 13, 6:44 PM EDT | Special Weather Statement | RNK | Charlotte | 61 min |
| Aug 13, 3:22 PM EDT | Special Weather Statement | RNK | Stokes | 23 min |
Nearby
Special Weather Statements in Virginia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.